Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 60, NWS Cleveland, OH

May 30, 2019Cuyahoga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 30, 2019, 4:59 PM EDT for Cuyahoga County, Ohio. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2019, 4:59 PM EDT (20:59 UTC)
Expired
May 30, 2019, 5:34 PM EDT
In force
35 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 20 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:16 PM EDTTSTM WND DMG2 W Broadview Heights, OHTREE DOWN ACROSS STONY CREEK DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

174 
WUUS51 KCLE 302059
SVRCLE
OHC035-302145-
/O.NEW.KCLE.SV.W.0060.190530T2059Z-190530T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
459 PM EDT Thu May 30 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Cuyahoga County in northeastern Ohio...

* Until 545 PM EDT.

* At 458 PM EDT, severe thunderstorms were located along a line
  extending from near Avon Lake to near North Ridgeville, moving east
  at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Cleveland, Parma, Lakewood, Euclid, Cleveland Heights,
  Strongsville, Brunswick, Westlake, North Royalton, Solon,
  Warrensville Heights, Highland Hills, North Olmsted, Garfield
  Heights, Shaker Heights, Maple Heights, South Euclid, Parma
  Heights, Rocky River and Broadview Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4157 8148 4156 8139 4145 8139 4142 8137
      4142 8139 4135 8139 4135 8159 4128 8157
      4127 8188 4135 8187 4136 8197 4150 8196
      4148 8189 4150 8180 4149 8174 4163 8149
TIME...MOT...LOC 2058Z 274DEG 37KT 4147 8198 4134 8201 

HAIL...<.75IN
WIND...60MPH
 
$$

Griffin
2 follow-up statements
843 
WWUS51 KCLE 302124
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
524 PM EDT Thu May 30 2019

OHC035-302145-
/O.CON.KCLE.SV.W.0060.000000T0000Z-190530T2145Z/
Cuyahoga OH-
524 PM EDT Thu May 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN CUYAHOGA COUNTY...

At 524 PM EDT, severe thunderstorms were located along a line
extending from near Cleveland to near North Royalton, moving east at
45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Cleveland, Parma, North Royalton, Solon, Warrensville Heights,
Highland Hills, Garfield Heights, Shaker Heights, Maple Heights,
Broadview Heights, Brecksville, Bedford, Beachwood, Seven Hills,
Bedford Heights, Independence, Pepper Pike, Chagrin Falls, Northfield
and Orange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4145 8139 4142 8137 4142 8139 4135 8139
      4135 8159 4128 8157 4128 8177 4146 8169
      4150 8139
TIME...MOT...LOC 2124Z 274DEG 37KT 4145 8165 4132 8168 

HAIL...<.75IN
WIND...60MPH
 
$$

Griffin
507 
WWUS51 KCLE 302134
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
534 PM EDT Thu May 30 2019

OHC035-302144-
/O.CAN.KCLE.SV.W.0060.000000T0000Z-190530T2145Z/
Cuyahoga OH-
534 PM EDT Thu May 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUYAHOGA COUNTY
IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.

LAT...LON 4145 8139 4142 8137 4142 8139 4135 8139
      4135 8159 4128 8157 4128 8177 4146 8169
      4150 8139
TIME...MOT...LOC 2132Z 274DEG 37KT 4144 8153 4131 8156 

$$

Griffin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:55 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 30, 3:55 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
355 PM EDT Thu May 30 2019

.SYNOPSIS...
Weak low pressure will continue to track east across Ohio this
evening, eventually dragging a cold front south through the
area. Weak high pressure Will build in late tonight into early
Friday. Friday night low pressure will track east through the
central Great Lakes. A trailing cold front will drop south into
the area on Saturday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Showers and a few thunderstorms were scattered across the area
this afternoon with the most significant activity over western
Lake Erie including the TOL area, likely supported by the weak
meandering stationary front in the area. High resolution
guidance takes this convection east across the area expanding
it south in more of a linear configuration. Will have likely to
categorical pops for the evening. After about 00-01Z convection
should be east and south of the region as drier air and weak
high pressure begin to build. Clouds will likely thin the most
northwest overnight. Friday should be a decent day as the weak
high pressure builds in. Friday night the weak high is hard to
find as low pressure advances east across the lower Great Lakes.
Moisture increases from the north through the night and towards
dawn expect showers to be close or just into the area so will
have chance pops towards morning. Highs Friday should range from
the mid 60s at Erie PA to the upper 70s west.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level trough will develop in south central Canada and drop
south into the Great Lakes region  this weekend. A cold front will
move southward across the region late on Saturday. Southwesterly
winds ahead of the front will allow temperatures to warm up into the
upper 70s to around 80. Scattered showers and thunderstorms will be
become likely by the afternoon and Saturday night. The front clears
through the area early Sunday morning and northwest winds will
follow behind the front with a cooler airmass. Clouds under the 500
mb trough will stay around for much of the day on Sunday and
lingering diurnal showers possible.  The upper level trough digs
across the northeast U.S. through early next week and brings down a
Canadian surface high Sunday night through Tuesday. Temperatures
will be slightly below average early next week.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Mid and upper level heights will increase middle of next week with a
warming trend in temperatures. The next mid level wave will move
across the region middle of next week and bring the chance for
scattered showers and storms again to the area. Temperatures for the
middle and end of next week will be near or slightly above
average.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Most locations low VFR this afternoon but CIGS have been
fluctuating into the MVFR range from time to time. Further west,
satellite shows more breaks in the clouds but with ample low
level moisture in place would expect CIGS to redevelop. Radar
shows showers increasing across the area as weak low pressure
moves east across the region. Drier air will move in from the
northwest this evening as the low moves east. Through the
afternoon however expect widespread showers and a few
thunderstorms as well. Conditions likely MVFR/IFR in wx.
Overnight clouds break from the west although with drying aloft
would expect fog to develop with low level moisture slow to
leave. Did put fog in most places and took YNG and CAK down to
LIFR in fog around dawn.

OUTLOOK...Non-VFR possible Friday night through Sunday in
scattered showers and thunderstorms.

&&

.MARINE...
Winds will turn northerly and light tonight behind a weak surface
trough. Weak high pressure moves over the lake Friday with light
winds. A frontal boundary will be stalled out near or over the lake
Saturday. Southwest to westerly winds will increase Saturday 15 to
20 knots. A stronger surface low will move over the eastern lakes
Sunday with gusty northwest 20 to 25 knots. Small craft advisory
conditions may be possible Sunday afternoon through Monday.
Surface high pressure moves over the lake Tuesday with lighter
winds. Gusty southwest winds 10 to 20 knots return on Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...TK
MARINE...Griffin
Hazardous weather outlook, May 30, 4:56 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
456 AM EDT Thu May 30 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-310900-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
456 AM EDT Thu May 30 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Locally heavy rainfall will be possible today but there is low
confidence on where any training of storms will occur. The confidence
of severe thunderstorms occurring is also low but cant be completely
ruled out. If a severe storm can develop the main threat would be
strong damaging winds and maybe some hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-310900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
456 AM EDT Thu May 30 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 3:00 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Cleveland OH
300 PM EDT Thu May 30 2019

OHZ003-006>009-019-302000-
Huron-Erie-Wood-Ottawa-Sandusky-Lucas-
300 PM EDT Thu May 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...NORTHERN
HURON...ERIE...SANDUSKY...NORTHEASTERN WOOD AND NORTHEASTERN LUCAS
COUNTIES...

At 300 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Luna Pier to near Northwood.
Movement was east at 60 mph.

Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.

Locations impacted include...
Bowling Green, Sandusky, Norwalk, Fremont, Vermilion, Western
Vermilion, Port Clinton, Kelleys Island, Put-In-Bay, Perrysburg,
Oregon, Bellevue, Clyde, Rossford, Northwood, Oak Harbor, Gibsonburg,
Genoa, Woodville and Elmore.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.

If you are on or near the western basin of Lake Erie, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4171 8365 4162 8313 4174 8311 4162 8312
      4151 8296 4172 8281 4159 8284 4154 8274
      4163 8267 4162 8267 4150 8271 4145 8304
      4143 8301 4149 8269 4147 8270 4138 8250
      4143 8234 4123 8235 4127 8370
TIME...MOT...LOC 1900Z 263DEG 52KT 4176 8340 4155 8349

 Griffin
Special weather statement, May 30, 4:12 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Cleveland OH
412 PM EDT Thu May 30 2019

OHZ008>011-018-019-302100-
Seneca-Huron-Erie-Sandusky-Lorain-Cuyahoga-
412 PM EDT Thu May 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HURON...
ERIE...NORTHEASTERN SENECA...SOUTHWESTERN CUYAHOGA...SOUTHEASTERN
SANDUSKY AND LORAIN COUNTIES...

At 412 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Sandusky to near
Bellevue. Movement was east at 55 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cleveland, Lorain, Elyria, Sandusky, Norwalk, Vermilion, Western
Vermilion, Parma, Lakewood, Strongsville, Westlake, North Royalton,
North Ridgeville, Avon Lake, Amherst, Bellevue, Grafton, Clyde,
Wellington and Green Springs.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.

If you are on or near lakeshore, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4147 8280 4144 8276 4146 8271 4149 8269
      4149 8268 4147 8266 4147 8269 4138 8248
      4152 8202 4148 8189 4149 8181 4128 8172
      4127 8197 4120 8197 4120 8207 4115 8208
      4121 8319
TIME...MOT...LOC 2012Z 279DEG 48KT 4146 8255 4133 8277

Griffin

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:47 PM EDTSpecial Marine WarningCLE118 min
May 30, 3:00 PM EDTSpecial Weather StatementCLEErie, Ottawa, Sandusky, Wood60 min
May 30, 4:12 PM EDTSpecial Weather StatementCLEErie, Lorain48 min
May 30, 4:24 PM EDTSevere Thunderstorm WarningCLEErie, Lorain48 min
May 30, 4:39 PM EDTSpecial Marine WarningCLE66 min
May 30, 5:28 PM EDTSpecial Weather StatementCLEPortage, Summit77 min
May 30, 6:07 PM EDTSpecial Weather StatementCLEMahoning, Stark53 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.